Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 4, NWS Jacksonville, FL

January 16, 1997Duval County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jan 16, 1997, 6:23 AM EST for Duval County, Florida. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 16, 1997, 6:23 AM EST (11:23 UTC)
Expired
Jan 16, 1997, 7:30 AM EST
In force
67 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Duval County, FL

The radar

The Jacksonville radar (KJAX), 17 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 16, 3:45 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 11.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 1997-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 1997-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 161126 RRA
SVRJAX
FLC031-161230-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
623 AM EST THU JAN 16 1997
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  730 AM EST
FOR PERSONS IN THE FOLLOWING LOCATIONS...
 
IN NORTH FLORIDA
 
   ...SOUTHERN DUVAL COUNTY
 
AND THE ADJOINING COASTAL WATERS.
 
 
AT 0620 AM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE
THUNDERSTORM MOVING INTO SOUTHERN DUVAL COUNTY NEAR MANDARIN AND MOVING
INTO SOUTHSIDE BY 0630 AM AND JACKSONVILLE BEACHES BY 0650 AM.
A TORNADO WATCH IS ALSO IN EFFECT FOR NORTH FLORIDA UNTIL 9 AM THIS MORN
GSEVERE THUNDERSTORMS CAN AND DO PRODUCE TORNADOES WITH LITTLE OR NO
WARNING.
 
 
DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO.  CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS.  IF YOU ARE CAUGHT IN THE PATH OF
A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING.  IF NO
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT.
 
 
PETERSON/WELSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 16, 2:11 AM EST, 4 hours 12 minutes earlier.

Area forecast discussion, Jan 16, 2:11 AM EST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
210 AM EST THU JAN 16 1997

WSR 88D FROM TLH SHOWNG BOW ECHO JUST WEST OF TLH MOVG EAST AT 40 TO
50 KTS. AT PRESENT RATE WILL MOVE INTO WEST PART OF CWA BY 09Z AND
EAST PART BY 11-12Z. BOW MAY BEGIN TO WEAKEN AS IT HEADS INTO ENVIRONMENT
LESS FAVORABLE FOR SEVERE WX. MODELS SHOW LOW LEVEL 60 KT JET RACES NE
TOWARDS CAROLINAS WITH 40 KT JET ACROSS S GA. APPEARS BEST CHC FOR SVR
WX WILL BE WEST PART OF CWA. WILL RAISE POPS FOR EARLY FIRST PERIOD WITH
APPROACH OF SQUALL/BOW ECHOE. WILL MOVE FIRST COLD FRONT INTO CWA 16-18Z
TODAY AND ARCTIC FRONT 06-09Z TONIGHT. TEMPS SHOULD RECOVER TODAY BUT
DROP LIKE A ROCK TONIGHT AFTER SECOND FRONT MOVES IN.

PRELIM
SSI TB 065/028 047/027 08600
JAX TB 067/028 048/026 08600
GNV TB 068/029 049/027 08600

PETERSON

In the hours before

Special weather statement, Jan 16, 4:06 AM EST, 2 hours 17 minutes before
FLZ020>025-030>033-035>038-040-501-
GAZ132>136-149>154-162>166-501-161830-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
405 AM EST THU JAN 16 1997

...A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTHEAST FLORIDA UNTIL
9 AM...

 A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE RAPIDLY EAST ACROSS
NORTHEAST FLORIDA EARLY THIS MORNING. THE MAIN THREAT FROM THESE STORMS
WILL BE DAMAGING WINDS AND POSSIBLE TORNADOES. THE ACTIVITY WILL BEGIN
TO MOVE OFF THE COAST BY AFTER 8 AM AND SHOULD BE WELL OFFSHORE BY LATE
MORNING. MARINE INTERESTS SHOULD SEEK SAFE HARBOR.

MUCH COLDER WEATHER WILL MOVE INTO THE AREA TONIGHT AS AN ARCTIC COLD
FRONT MOVES THROUGH. LOWS FRIDAY MORNING WILL BE IN THE UPPER 20S TO
LOWER 30S WITH WIND CHILLS IN THE TEENS AND SINGLE DIGITS.

STORM SPOTTERS AND EMERGENCY MANAGEMENT IN NORTHEAST FLORIDA WILL BE
ACTIVATED THIS MORNING. SPOTTERS IN SOUTHEAST GEORGIA SHOULD
REMAIN ALERT FOR POSSIBLE ACTIVATION.

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 3:36 AM ESTSevere Thunderstorm WarningJAXHamilton, Suwannee69 min
Jan 16, 4:33 AM ESTSevere Thunderstorm WarningJAXColumbia57 min
Jan 16, 6:10 AM ESTTornado WarningJAXClay, Saint Johns65 min
Jan 16, 6:53 AM ESTTornado WarningJAXPutnam52 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.